News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: How long after stopping antidepressants will I be normal??


 poizond_angel - Mon Jan 26, 2009 5:58 pm

I was on Fluoxetine then Citalopram for a year, followed by Effexor XR 375mg for two years. I have been tapering off since September, very slowly, then finally quit off 1/5 of 75mg capsule about 3 weeks ago. The typical symptoms everyone goes on and on about have gone, but I am now concerned about being overly emotional, and having GI issues. How long will it take for these to go?! Like I can cry watching the news (usually happy cry). And I constantly have gas pains, cramps, and either diarrhoea or constipation. Is there anything I can take for these? Or will they wear off?
 Debbie Miller, RN - Thu Jan 29, 2009 1:01 pm

User avatar Hello,
You cannot assume that all your symptoms are related to your medications. There are other causes for such. Irritable bowel syndrome, food allergies, and other GI problems can develop over time and should be addressed individually to be sure there is not an underlying disorder masked by the assumption it is a side effect of the medication.

The emotional symptoms can mean a return to the previously treated depression or anxiety. Going off the medication can mean a return of symptoms because your body's neurotransmitters are out of balance. That is the purpose of the antidepressantes. You should be evaluated for the depression possibility by your doctor or mental health provider. You would probably not have been prescribed the medications if you did not need them so to assume you can become "normal" as you say, after stopping treatment may not be realistic. These disorders are just as real as diabetes and other more commonly considered physical ailments.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here